Stress cardiomyopathy linked to common drugs, study finds
THURSDAY, March 26 (HealthDay News) -- The unusual heart syndrome called stress cardiomyopathy can be triggered by some commonly used heart medications, Johns Hopkins University researchers report.
Nine cases of the condition followed injections of adrenaline or dobutamine, according to a report in the March 25 online issue of the Journal of the American College of Cardiology.
Both dobutamine and adrenaline (which physicians prefer to call epinephrine) are used to increase the heart's ability to pump blood. The report that they can cause stress cardiomyopathy might provide at least a partial solution to the riddle presented by the condition, said study senior author Dr. Ilan S. Wittstein, an assistant professor of medicine at Hopkins.
Stress cardiomyopathy was first described in Japan in the early 1990s, and has been called Takotsubo cardiomyopathy. It is sometimes called "broken heart syndrome," since it can be precipitated by an intense physical or emotional event.
Its symptoms resemble those of a heart attack, including intense chest pain and shortness of breath, but the underlying physical cause is different -- not the death of heart muscle seen in a heart attack, but instead a temporary weakening of the heart. It generally is not fatal, but aggressive management usually is needed to get patients through a critical early period.
"On an echocardiogram, you can actually see the walls of the heart not squeezing, a ballooning pattern of the heart muscle," Wittstein said.
While epinephrine and dobutamine affect the heart, they can be used to treat non-cardiac conditions. One woman described in the report was given epinephrine for nausea while she underwent liposuction. Another patient was given a too-high dose of epinephrine intended to stop bleeding during a colonoscopy.
"There have been previous reports of str
All rights reserved